George Washington University School of Medicine and Health Sciences Washington, District of Columbia
Kathryn Humes, MD1, Katrina Naik, MD2, Juan Reyes, MD1, Farida Izzi, MD1, Nabil Fallouh, MD1, Marie L. Borum, MD, EdD, MPH1; 1George Washington University School of Medicine and Health Sciences, Washington, DC; 2George Washington University, Washington, DC
Introduction: Multiple studies have attempted to characterize the signs and symptoms of infection with SARS-CoV-2 (COVID-19). While fever and respiratory symptoms remain the most common manifestations, gastrointestinal issues including abdominal pain, nausea, vomiting, and diarrhea have been increasingly reported. The etiology of diarrhea in SARS-CoV-2 has not been fully elucidated, but it may be multifactorial. This is a rare case of a COVID-infected patient with diarrhea and multiple gastrointestinal organisms.
Methods: A 59 year old male nursing home resident presented to the hospital with dyspnea, cough, fever, nausea and diarrhea. On arrival, he was febrile (T 38.1 C), mildly tachycardic with an oxygen saturation of 96% breathing room air. His abdomen was soft with diffuse, mild tenderness. Labs showed a normal white blood cell count, but lymphopenia. His chemistry panel and liver enzymes were normal. D-dimer was elevated > 2. He was SARS-CoV-2 positive. Supportive care and therapeutic anticoagulation was initiated. The next day, the patient continued to have frequent diarrhea with streaking of bright red blood. Stool PCR testing revealed Campylobacter and enteropathogenic E.coli. He was started on azithromycin, his anticoagulation was held, and his hematochezia and diarrhea slowly improved. Discussion: The regular use of antibiotics in acute diarrheal illness is generally not recommended unless the risk of complications from diarrheal illness outweigh the risks associated with antibiotic use. Additionally, in diarrhea associated with Shiga-toxin producing E. Coli strains, antibiotic use is associated with higher rates of hemolytic uremic syndrome. In this patient, it was determined that his symptoms were severe enough to warrant antibiotics. Azithromycin was chosen due to its activity against Campylobacter and the potential benefit in COVID-19 infection due to inherent anti-inflammatory properties. Intestinal inflammation and diarrhea in SARS-CoV-2 has been hypothesized to result from viral damage to ACE-2 receptors. However, the severity of diarrhea in this patient with potentially infectious enteric bacteria prompted antibiotic administration. The presence of multiple gastrointestinal organisms has rarely been reported in COVID patients. It is difficult to determine which enteric organisms are pathogenic and which may be colonizers. Clinicians must carefully evaluate the potential risks and benefits of initiating antimicrobials for diarrhea in patients with SARS-CoV-2.
Disclosures: Kathryn Humes indicated no relevant financial relationships. Katrina Naik indicated no relevant financial relationships. Juan Reyes indicated no relevant financial relationships. Farida Izzi indicated no relevant financial relationships. Nabil Fallouh indicated no relevant financial relationships. Marie Borum indicated no relevant financial relationships.